Alert archive / Colorado / Special Weather Statements in 2016

Special Weather Statement, NWS Pueblo, CO

August 7, 2016Huerfano County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 7, 2016, 2:15 PM MDT for Huerfano County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2016, 2:15 PM MDT (20:15 UTC)
Expired
Aug 7, 2016, 3:00 PM MDT
In force
45 min
Issued by
NWS Pueblo, CO

County Huerfano County, CO

The radar

The Pueblo radar (KPUX), 90 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.3 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1656 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

836 
WWUS85 KPUB 072015
SPSPUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
215 PM MDT SUN AUG 7 2016
 
COZ079-086-087-072100-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT CO-
WET MOUNTAINS BETWEEN 6300 AND 10000FT CO-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
215 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PUEBLO AND
NORTHEASTERN HUERFANO COUNTIES UNTIL 300 PM MDT...

AT 214 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF COLORADO CITY...OR 31 MILES SOUTH OF PUEBLO. THIS
STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLORADO CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3771 10493 3790 10496 3801 10463 3777 10460
TIME...MOT...LOC 2014Z 258DEG 4KT 3784 10481 

$$

KT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 7, 11:30 AM MDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 7, 11:30 AM MDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1130 AM MDT SUN AUG 7 2016

.SHORT TERM...(Today and tonight)
Issued at 346 AM MDT Sun Aug 7 2016

...Potential for locally heavy rainfall continues...

Currently...a few lingering showers are continuing across the far
eastern plains early this morning and should come to an end by
sunrise.  Elsewhere, quiet conditions exist with temperatures
generally in the lower to mid 60s across the region.

Today...the upper pattern will feature high pressure aloft over the
Central Plains while an area of low pressure sits over the Pacific
Northwest.  Energy embedded in southwesterly flow is forecast to
move across Colorado this afternoon and evening.  Monsoonal moisture
will remain in place, with low level southeasterly upslope flow
continuing across the plains.  Expect thunderstorms to develop over
the mountains by late morning, which will shift east into the Palmer
Divide and I-25 corridor by late afternoon.  Modest instability and
weak shear should keep thunderstorms from becoming too strong, with
gusty outflow winds and small hail possible with stronger cells. The
main threat will continue to be heavy rainfall and flash flooding.
Area burn scars and locations that have seen heavy rainfall over the
past few days will be most prone to flash flooding.

Tonight...convection across the plains will be highly dependent on
convective coverage and outflow boundaries.  Several high-res model
solutions develop a strong cluster of thunderstorms over the Palmer
Divide that ride an outflow boundary south into Pueblo during the
evening hours.  Details in this happening again will depend on
boundaries and where convection kicks off, and it should be noted
that high-res solutions have been pretty terrible lately with
convection.  Either way, thunderstorms will likely occur somewhere
over the plains this evening, before dissipating and shifting
southeast later tonight.  Locally heavy rainfall and lightning will
be the main threats.  Mozley

.LONG TERM...(Monday through Saturday)
Issued at 346 AM MDT Sun Aug 7 2016

...Decreasing Thunderstorm Activity Early in the Week then
Increasing Again...

Upper level high pressure will build in over the region early in
the week, decreasing the level of thunderstorm activity over the
region. Most activity Monday and Tuesday will be confined to areas
in and near the mountains. Overall storm intensities will decrease
during this period with primary threats of lightning, wind gusts
to around 50 mph and spotty heavy rainfall.

Wednesday through Friday, thunderstorm coverage and intensities
will be on the upswing again. Tropical Depression Eleven-E, which
is currently crossing from Mexico into the Pacific south of Baja,
will likely get entrained in the flow Wednesday afternoon and
begin infiltrating western Colorado. This should bring a pronounced
upswing in thunderstorm activity Wednesday afternoon and evening
in and near the mountains. Storm intensities will likely increase
at this time. Primary threats still include lightning and wind
gusts to around 50 mph but also expand to include heavy rainfall
and local flash flooding. Thursday into Friday, storm chances and
threats will expand eastward across the plains as a vigorous
disturbance tracks through the northern Rockies. The disturbance
will drag moisture eastward across Colorado and then send a
frontal boundary southward through the plains.

Saturday...upper high pressure will rebuild over the area,
decreasing storm coverage and intensities once again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1130 AM MDT Sun Aug 7 2016

This mornings water vapor imagery is indicating drier air starting
to move into western Colorado, with the bulk of the monsoonal
moisture plume shifting east into the High Plains. There, however,
remains enough residual moisture to work with late summer
sunshine, to support scattered afternoon and evening storms across
the region, most numerous over and near the higher terrain. With
that said, expecting mainly VFR condtions at COS, PUB and ALS
through the taf period, with brief MVFR conditions in locally
heavy rain and gusty outflow winds if storms move across the
terminals. The best chance of storms affecting the terminals
remains at COS from 20Z to 02z, though all terminals remain
susceptible. There remains a low chance for low cloud development
at COS and PUB through the overnight hours, though will not add to
TAFs at this time.

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...MOZLEY
LONG TERM...LW
AVIATION...MW
Hazardous weather outlook, Aug 7, 11:46 AM MDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1146 AM MDT SUN AUG 7 2016

COZ058>089-093>099-081800-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1146 AM MDT SUN AUG 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THIS MORNINGS WATER VAPOR IMAGERY IS INDICATING DRIER AIR STARTING
TO MOVE INTO WESTERN COLORADO, WITH THE BULK OF THE MONSOONAL
MOISTURE PLUME SHIFTING EAST ACROSS FAR EASTERN COLORADO AND INTO
THE HIGH PLAINS. THERE, HOWEVER, REMAINS ENOUGH RESIDUAL MOISTURE
TO WORK WITH LATE SUMMER SUNSHINE, TO SUPPORT SCATTERED AFTERNOON
AND EVENING STORMS ACROSS ALL OF SOUTH CENTRAL AND SOUTHEAST COLORADO,
WITH THE MOST NUMEROUS STORMS EXPECTED OVER AND NEAR THE HIGHER
TERRAIN.

LOCALLY HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL REMAIN
POSSIBLE TODAY, WITH AREAS MOST SUSCEPTIBLE TO FLASH FLOODING
REMAINING NEAR AREA BURN SCARS...URBAN AREAS...AND AREAS WHICH
HAVE RECEIVED HEAVY RAIN OVER THE LAST SEVERAL DAYS.

IN ADDITION, ONE OR TWO OF THE STORMS ON THE PLAINS COULD BECOME
STRONG, PRODUCING WIND GUSTS OF 40 TO 50 MPH ALONG WITH HAIL UP TO
THE SIZE OF DIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY AND TUESDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS
WILL BE CONFINED MAINLY TO AREAS IN AND NEAR THE MOUNTAINS. PRIMARY
STORM THREATS WILL INCLUDE LIGHTNING...WIND GUSTS TO AROUND 50
MPH AND SPOTTY HEAVY RAIN.

WEDNESDAY THROUGH FRIDAY...THUNDERSTORMS WILL INCREASE OVER THE
REGION...BEGINNING OVER THE MOUNTAINS ON WEDNESDAY AND THEN
SPREADING EASTWARD ACROSS THE PLAINS THURSDAY AND FRIDAY. PRIMARY
STORM THREATS WILL STILL INCLUDE LIGHTNING AND WIND GUSTS TO
AROUND 50 MPH BUT THEY WILL ALSO BE EXPANDED TO INCLUDE LOCALLY
RAIN AND FLASH FLOODING.

ON SATURDAY...UPPER HIGH PRESSURE WILL BEGIN TO REBUILD OVER THE
REGION AGAIN WITH MOST THUNDERSTORM ACTIVITY RETREATING TO AREAS
IN AND NEAR THE MOUNTAINS. PRIMARY STORM THREATS WILL INCLUDE
LIGHTNING...WIND GUSTS TO AROUND 50 MPH AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS ALL OF SOUTHERN COLORADO THIS AFTERNOON AND TONIGHT.

23/23

In the hours before

Special weather statement, Aug 7, 2:15 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
215 PM MDT SUN AUG 7 2016

COZ079-086-087-072100-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT CO-
WET MOUNTAINS BETWEEN 6300 AND 10000FT CO-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
215 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PUEBLO AND
NORTHEASTERN HUERFANO COUNTIES UNTIL 300 PM MDT...

AT 214 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF COLORADO CITY...OR 31 MILES SOUTH OF PUEBLO. THIS
STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLORADO CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3771 10493 3790 10496 3801 10463 3777 10460
TIME...MOT...LOC 2014Z 258DEG 4KT 3784 10481

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:36 PM MDTSpecial Weather StatementPUBBaca39 min
Aug 6, 6:48 PM MDTSpecial Weather StatementPUBKiowa42 min
Aug 6, 7:04 PM MDTSpecial Weather StatementPUBBaca41 min
Aug 6, 8:01 PM MDTSpecial Weather StatementPUBBaca44 min
Aug 7, 2:20 PM MDTAreal Flood AdvisoryPUBHuerfano, Pueblo3 hr
Aug 7, 2:49 PM MDTSpecial Weather StatementPUBEl Paso26 min
Aug 7, 3:43 PM MDTSpecial Weather StatementPUBTeller32 min
Aug 7, 4:03 PM MDTSpecial Weather StatementPUBLas Animas42 min
Aug 7, 4:24 PM MDTSpecial Weather StatementPUBTeller81 min
Aug 7, 4:46 PM MDTSpecial Weather StatementPUBBaca89 min
Aug 7, 5:58 PM MDTSpecial Weather StatementPUBSaguache92 min

Nearby

Special Weather Statements in Colorado, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.